Thunderstorm Wind, Wood
- When
- July 23, 6:15 PM EST
- Where
- Wood County, 1.08 mi WSW of Boaz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 39.363, -81.498
Multiple trees were blown down near Boaz.
A stacked low pressure system brought showers and thunderstorms on the 23rd. Just enough afternoon sunshine developed in the middle Ohio River Valley for one storm to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A stacked low pressure system brought showers and thunderstorms on the 23rd. Just enough afternoon sunshine developed in the middle Ohio River Valley for one storm to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 23, 5:13 PM EST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 613 PM EDT Mon Jul 23 2018 .SYNOPSIS... A stacked low pressure system overhead gradually weakens through mid week. A cold front arrives late in the week week. && .NEAR TERM /THROUGH TUESDAY/... As of 610 PM Monday... No significant updates necessary. As of 140 PM Monday... An upper level low will remain over the region, gradually opening up. This will continue to provide chances of showers and thunderstorms, with more coverage during the afternoon and evening hours. Some concern that training cells could produce heavy rainfall amounts and localized flooding. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 225 PM Monday... Stack low opens into a trof with a cold front and wave of low pressure out to our west will continue to keep chances for showers and thunderstorms in the forecast Tuesday night. Cold front pushes through on Wednesday and exits Wednesday night ending the precip for a brief period before the next cold front pushes through Thursday night and Friday. Moisture will be limited with the front on Thursday night into Friday and storms will be limited to the front as it passes. Temperatures gradually warm through Thursday each day. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 240 PM Monday... Cold front exits on Friday and high pressure will be in control for much of the weekend. Low pressure system lifting out of the Mississippi valley will track over the area late Sunday night into Monday bringing back the chances for more showers and thunderstorms. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... As of 140 PM Monday... Showers and thunderstorms will be scattered across the area this afternoon and evening. Generally VFR conditions will prevail outside of the precipitation, with brief IFR in the showers. Areas that receive rainfall this afternoon and evening can expect fog overnight, with the exception of the higher elevations. A cumulus deck will form Tuesday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium, except low with fog. ALTERNATE SCENARIOS: If a site gets directly under a shower or thunderstorm this afternoon and evening, IFR conditions are possible. Location and density of fog overnight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H M H H M HTS CONSISTENCY H H H H M M H M L L M M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H M L M M PKB CONSISTENCY H H H H H H H H H H M H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z WEDNESDAY... IFR possible in fog or low stratus early Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/RPY NEAR TERM...RPY/SL SHORT TERM...JS LONG TERM...JS AVIATION...RPY
Hazardous Weather Outlook National Weather Service Charleston WV 106 PM EDT Mon Jul 23 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-241715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 106 PM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Rounds of showers and thunderstorms this afternoon and evening with heavy rain may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rounds of showers and thunderstorms Tuesday afternoon and evening with heavy rain may lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT MON JUL 23 2018
WVZ032-232015-
Taylor-
333 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAYLOR COUNTY...
At 331 PM EDT, a heavy thunderstorm was located near Pleasant
Valley, or near Fairmont, moving north at 10 mph. There were other
heavy showers in the warned area, also moving slowly north.
Locations impacted include...
Flemington, McGee, Rosemont and Meadland.
Torrential rainfall is occurring with these showers and
thunderstorms, and may cause small stream rises and localized
flooding. Up to an inch and a half of rain had already fallen. Do
not drive your vehicle through flooded roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3924 8010 3924 8016 3927 8020 3938 8021
3939 8020 3940 8013
TIME...MOT...LOC 1931Z 190DEG 8KT 3939 8014
12Special Weather Statement National Weather Service Charleston WV 550 PM EDT MON JUL 23 2018 OHZ076-232200- Washington- 550 PM EDT MON JUL 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WASHINGTON COUNTY... At 549 PM EDT, a strong thunderstorm was located near Beverly, moving north at 25 mph. Winds near 40 mph are possible with this storm. Locations impacted include... Lowell. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3958 8147 3949 8147 3950 8159 3959 8159 TIME...MOT...LOC 2149Z 167DEG 21KT 3958 8153 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 1 SSW SPRINGDALE 39.39N 81.48W
07/23/2018 WASHINGTON OH BROADCAST MEDIA
BROADCASTERS GETTING REPORTS OF SOME TREES DOWN ON RT 7
JUST OUTSIDE OF MARIETTA NEAR BRAMBLEWOOD HEIGHTS RD.
&&
EVENT NUMBER RLX1800228
MECSpecial Weather Statement National Weather Service Charleston WV 702 PM EDT MON JUL 23 2018 WVZ008-015-016-232330- Jackson-Roane-Kanawha- 702 PM EDT MON JUL 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KANAWHA... SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES... At 701 PM EDT, a strong thunderstorm was located near Elkview, or 7 miles northeast of Charleston, moving north at 25 mph. Wind gusts near 40 mph are possible with this storm. Locations impacted include... Charleston, Sissonville, Pinch, Kenna, Elkview, Kentuck and Walton. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 79 between mile markers 1 and 17. Interstate 77 in West Virginia between mile markers 100 and 125. Route 119 near mile marker 80. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3868 8136 3835 8142 3835 8165 3868 8171 TIME...MOT...LOC 2301Z 179DEG 20KT 3843 8154 12
The Charleston,WV radar (KRLX), 119 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple trees were blown down near Boaz.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760498.